Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 202, NWS Dodge City, KS

August 2, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2025, 10:14 PM CDT for 4 counties in Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2025, 10:14 PM CDT (03:14 UTC)
Expired
Aug 2, 2025, 11:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:20 PM CDTTSTM WND DMG8 N Johnson City, KSPublic reported up to 6 inch tree limbs broken. Time estimated via radar.
Aug 2, 10:20 PM CDTHAIL 18 N Johnson City, KSPublic reported quarter size hail.
Aug 2, 10:32 PM CDTTSTM WND GST 942 Ne Johnson City, KSKJHN reported wind gust 94 mph.
Aug 2, 11:00 PM CDTTSTM WND DMG1 Nnw Big Bow, KSElectrical poles broken and down. Report via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KDDC 030314
SVRDDC
KSC067-075-093-187-030400-
/O.NEW.KDDC.SV.W.0202.250803T0314Z-250803T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1014 PM CDT Sat Aug 2 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Northwestern Grant County in southwestern Kansas...
  Northern Stanton County in southwestern Kansas...

* Until 1100 PM CDT/1000 PM MDT/.

* At 1014 PM CDT/914 PM MDT/, a severe thunderstorm was located 12
  miles north of Johnson City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Hamilton, southwestern Kearny, northwestern Grant and
  northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 10196 3789 10185 3791 10130 3751 10138
TIME...MOT...LOC 0314Z 281DEG 22KT 3775 10179 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
1 follow-up statement
142 
WWUS53 KDDC 030331
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1031 PM CDT Sat Aug 2 2025

KSC067-075-093-187-030400-
/O.CON.KDDC.SV.W.0202.000000T0000Z-250803T0400Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
1031 PM CDT Sat Aug 2 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 1031 PM CDT/931 PM MDT/, a severe thunderstorm was located 12
miles northeast of Johnson City, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ulysses, Johnson City, and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 10186 3789 10176 3791 10130 3751 10138
TIME...MOT...LOC 0331Z 281DEG 22KT 3773 10166 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:39 PM CDT, 2 hours 35 minutes earlier. Its key messages:

  • Strong to severe thunderstorm potential both Saturday and Sunday evenings/nights, with the primary threat being outflow wind gusts of 60-70 mph.
  • Next week will be dry, with much hotter afternoon temperatures.
Area forecast discussion, Aug 2, 7:39 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
739 PM CDT Sat Aug 2 2025

...Updated for Severe Thunderstorm Watch...

.KEY MESSAGES...

- Strong to severe thunderstorm potential both Saturday and
  Sunday evenings/nights, with the primary threat being outflow
  wind gusts of 60-70 mph.

- Next week will be dry, with much hotter afternoon
  temperatures.

&&

.UPDATE...
Issued at 739 PM CDT Sat Aug 2 2025

Satellite and radar imagery at 730 pm depicted the expected MCS
developing over east central Colorado. Thunderstorms have
intensified rapidly over the past hour, as they find a much more
favorable thermodynamic/kinematic environment. Mesoanalysis
confirms more than sufficient CAPE and bulk shear for convective
organization, with MCS maintenance parameters near 90%. As such,
pops are being increased, with high confidence that strong
convection currently near Lamar will propogate into the
southwest portions of SW KS this evening. Much of the activity
may remain southwest of DDC, but with the Dodge City Rodeo
ongoing outdoors, we opted to include Ford County in Severe
thunderstorm watch #567 through 2 am Sunday. Some hail is
possible near the Colorado border, but the primary risk will be
outflow wind gusts of 60-70 mph.

&&

.DISCUSSION...
Issued at 240 PM CDT Sat Aug 2 2025

Upper level disturbances rotating around an upper ridge over
the southwest United States will move into the Central Plains
over the next few days, creating an active weather pattern for
southwest Kansas through Sunday night. Thunderstorms are
possible tonight and Sunday. Temperatures will remain
near or slightly below the seasonal normals for early August
due to an east/southeast flow around a cool dome of high
pressure. Wet and cool conditions will transition to a hot and
dry pattern by mid-week as the southwest United States ridge
builds into the Plains, with high temperatures possibly reaching
the upper 90s to around 100 as early as Wednesday.

Thunderstorms with strong damaging winds and heavy rainfall
will be possible tonight. A few storms may also be capable of
producing isolated large hail before midnight. CAMS are in good
agreement today with afternoon convection developing along a
surface boundary over eastern Colorado as our first in a series
of upper level disturbances exits the Rockies and moves out into
the West Central High Plains. SREF mean shear early tonight is
35 to 40 knots and perpendicular to the surface boundary, with
MUCAPE >3000 J/kg. This environment late today/early this
evening supports the potential for hail larger than two inches
and strong damaging winds greater than 65 mph early, but as SPC
mentioned, these storms during the evening will become more
outflow dominated as a linear storm morphology evolves which
will reduce the large hail potential after sunset. However, it
will keep the risk for strong damaging winds (gusts of +65 mph)
going as these storms move southeast out of Colorado and across
southwest Kansas as a low level jet develops later tonight.
Along with the strong gusty winds, these storms will be capable
of producing locally heavy rainfall given the ensemble mean
precipitable water values this evening, forecast at 1.25 inches
or greater. Local ponding of water on roadways and poor drainage
areas will be possible.

Another round of strong to severe thunderstorms will be
possible Sunday and Sunday night. A surface trough of low
pressure will move from eastern Colorado into southwest Kansas
by early Sunday. This will result in a chance for scattered
afternoon thunderstorms across southwest Kansas as out next
upper level system approaches the area from the west/northwest.
Best chance for convection during the day on Sunday will be east
of Highway 83 given the forecast moisture east of the surface
boundary, 850-700mb warm air advection and weaker 850-700mb
CIN. These storms will move into central Kansas by evening. Late
Sunday and early Sunday night, another round of scattered
storms is expected to move into southwest Kansas from Colorado.
While severe weather risk from the first round of storms (Sunday
afternoon) currently appears low due to weaker shear and mid
level lapse rates, locally heavy rainfall and wind gusts of
50-60 mph are possible. The second round of thunderstorms late
Sunday and Sunday night has a better chance of severe weather,
including large hail and strong gusty winds. This is based on
improving shear (>40knots and mid level lapse rates of >8C/km)

Warmer temperatures are returning to southwest Kansas by mid
week with highs of 95 to near 100 possible by Wednesday.
Ensembles and deterministic models were in good agreement with
the southwest United States ridge building into the Rockies
early next week and then spreading into the central United
States mid week as an upper level trough exits the eastern
Pacific and moves into the Pacific Northwest and northern
California. As the upper ridge builds into the Plains mid to
late week the westerly downslope flow will improve and all the
ensembles indicated that 850mb temperatures will rebound back
into the upper 20s to lower 30s. The 25th to 75th spread of the
850mb temperatures each day at 00z is less than 5C. This
forecast warmup and low spread in 850mb temperatures provides a
high confidence forecast (>70%) that another period of hot
conditions (highs around 100) will be possible across southwest
Kansas mid to late week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 500 PM CDT Sat Aug 2 2025

High confidence that a thunderstorm complex will impact the
LBL/GCK/DDC terminals, focused on the 03-09z Sun time range.
A convective TEMPO group was included in this set of TAFs to
cover this expectation, but only included VCSH at HYS for now.
Primary impact from thunderstorms tonight will be outflow wind
gusts of 45-50 kts. VFR and light southeast winds will continue
to prevail tonight outside of any convection. Models suggest
reduced visibility in BR (to near 2sm) and stratus ceilings
near 4k ft AGL around 12z Sun, and TAFs follow this trend.
VFR will continue daylight Sunday, with another round of
thunderstorms likely impacting the airports just after this
TAF period, after 00z Mon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Turner
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 2, 6:08 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
608 AM CDT Sat Aug 2 2025

KSZ030-031-043>046-061>066-074>081-084>090-031115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
608 AM CDT Sat Aug 2 2025 /508 AM MDT Sat Aug 2 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop in eastern CO this afternoon
and advance east with time, reaching our area by the 00-02Z time
frame. Primary hazards include damaging wind gusts, heavy rainfall,
and frequent lightning. Large hail is also possible if any
supercell structures can be maintained.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another day of thunderstorms is expected on Sunday, with the first
round in the afternoon along and east of US-283, and the second,
lower confidence round during the evening favoring the western
zones. Primary hazards will be damaging wind gusts, large hail,
heavy rainfall, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton50 min
Aug 2, 9:27 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton48 min
Aug 2, 10:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Stanton, Stevens50 min
Aug 2, 11:32 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens43 min
Aug 3, 12:12 AM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens48 min
Aug 3, 12:58 AM CDTSpecial Weather StatementDDCClark, Meade, Seward32 min
Aug 3, 5:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott45 min
Aug 3, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Scott64 min
Aug 3, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCHamilton48 min
Aug 3, 6:03 PM CDTTornado WarningDDCHamilton24 min
Aug 3, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness, Scott47 min
Aug 3, 6:15 PM CDTSpecial Weather StatementDDCRush45 min
Aug 3, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton51 min
Aug 3, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Hodgeman63 min
Aug 3, 6:52 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCHamilton, Stanton38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.